Body builder in suspected synthol injection dies
SPORTS By Nikko Tanui | November 29th 2019
A bodybuilder who suffered body disfigurement after reportedly getting a synthol injection has died.
Ronny Rono, whose story was published in the Standard newspaper on September 1, 2019, died on Tuesday as his family rushed him to Siloam hospital.
His family members have confirmed that Rono died after developing a myriad of health complications.
Hilda Chepkemoi, the family spokesperson, said her cousin had been in an out of the hospital since his story was first published in the Standard and well-wishers came forward to assist Rono access medical attention.
"He was admitted at Green View hospital for two weeks before being discharged. Until his demise, he was in an out of various hospital for medical tests and was also being attended by a private doctor within Kericho town," she said.
Rono's aunt Mary Mabeche, a former Kericho nominated MCA, was devastated by the death of her nephew. She said the family hoped he would get better since he was already getting medical attention.
Before he died, Rono’s body was swollen and his arms were wasting away. He rarely got out of bed, and whenever he did, he would look at himself in the mirror and break down in tears.
He was battling what doctors suspected was a case of synthol injection.
A medical review of the usage of synthol in bodybuilding says the substance is injected in the muscles to provide an immediate and temporary enlargement of the muscle body.
“Some bodybuilders favour synthol injections over anabolic steroids because it does not come with the long list of side effects associated with steroids,” says a medical report.
It warns that the effects of synthol can be devastating and long-term, including permanent muscle disfigurement, muscle fibrosis and development of muscle ulcers and wounds.
When the Standard interviewed Rono in September, he was asked if he had had an synthol injection. He denied but admitted that he was an alcoholic during his career as a bodybuilder. He however claimed someone could have injected him with the drug.
“I do not have a memory of everything I might have done,” he said then.
How it started
He explained that the condition began with a small swelling in his right arm before spreading to his left hand in April 2017.
During the interview in September, Rono removed his shirt and his body was a disfigured upper torso and swollen underarms. He had no muscle in his right hand. The skin in his upper abdomen and around the eye sockets was dry and cracking. He was using petroleum jelly to soothe the discomfort that comes with the dryness.
“The condition makes me feel like I am carrying a lot of weight that my backbone cannot support; that is why I am always feeling fatigued, I have to lie in bed,” he said.
He was also experiencing difficulty in breathing.
A magnetic resonance imaging (MRI) chest analysis conducted by Dr W Otieno, a radiologist at Lakeside MRI revealed that Rono’s pectoris muscles were grossly enlarged and showed heterogeneous contrast.
When the Standard sought a second opinion from Dr Philemon Letting of Kericho Fig Tree hospital, after examining the MRI report, he hinted that Rono’s condition could be a suspected case of synthol injection.
Chepkemoi, the family spokesperson says Rono's funeral will be held on December 3, 2019 at Chemosot Village in Bureti constituency. The family is currently fundraising to offset hospital and funeral expenses.
Well-wishers can contribute through Paybill no 763424.
Switzerland advance to last 16 of Euro 2020 without kicking a ball